I donâ€™t know. The mainstream media is doing a wonderful job sensationalizing this case, presenting it without skepticism. Some outlets are doing a good job of discussing the relevant issues â€“ but they donâ€™t have the information to have a meaningful discussion of this particular case. Details are tantalizing but thin.
The case is that of Rom Houben. The story was broke, as far as I can tell, by the Mail Online â€“ yes, that is a huge red flag. It does not make the story wrong, it just doesnâ€™t instill in me confidence in the reporting.
Mr. Houben was in a terrible motor vehicle accident 23 years ago and has been paralyzed ever since. His diagnosis has been PVS â€“ persistent vegetative state. However, recently, we are told, his mother insisted on a neurological re-evaluation. This is actually quite reasonable, generally speaking (again, without knowing specific details of this case). Read more »
*This blog post was originally published at Science-Based Medicine*
My worst night as a doctor was during my residency. Â I was working the pediatric ICU and admitted a young teenager who had tried to kill herself. Â Well, she didnâ€™t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.
On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning. Â We did everything we could to keep her alive, but without a liver there is no chance of survival.
Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests. Â I told the ER doctor to check an acetaminophen level and, sadly, it was elevated. Â She too had taken a handful of acetaminophen at an earlier time. Â She too was lucid and scared at the start of the evening. Â The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant. Â I got the call later that next day with the bad news: she died.
The saddest thing about both of these kids is that they both thought they were safe. Â The handful of pills was a gesture, not meant to harm themselves. Â They were like most people; they didnâ€™t know that this medication that is ubiquitous and reportedly safe can be so deadly. Â But when they finally learned this, it was too late. Â They are both dead. Â Suicides? Â Technically, but not in reality.
For these children the problem was that symptoms of toxicity may not show up until it is too late. Â People often get nausea and vomiting with acute overdose, but if the treatment isnâ€™t initiated within 8-10 hours, the risk of going to liver failure is high. Â Once enough time passes, it is rare that the person can be cured without liver transplant.
Acetaminophen overdose is the #1 cause of liver failure in the US. Â According to a Reuters article, there are 1600 cases of liver failure from this drug per year (2007). Â This is a huge number. Â In comparison consider that the cholesterol drug Cerivastatin (Baycol) was withdrawn from the market when there were 31 deaths from rhabdomyalysis (severe muscle break-down, which is far more common than liver failure in these drugs). Â These happened mainly when the drug was used in combination with another cholesterol drug.
Should the drug be pulled from the market? Â No, it is safe when used properly. Â The toxic dose is generally 10 times the therapeutic dose. Â My complaint is not that they have dangerous drugs available; ALL drugs should be considered dangerous. Â Aspirin, decongestants, anti-inflammatories, and even antacids can be toxic if taken in high dose. Â The problems with acetaminophen stem from several factors:
- Most people donâ€™t realize the danger.
- There has been very little public education and no significant warning labels on the packages.
- The drug is often hidden in combination with other drugs, including prescription narcotics and over-the-counter cold medications. Â This means that a person can take excess medication without knowing it.
I would advocate putting warning labels on medications containing this drug. Â I am sure this doesnâ€™t thrill the drug manufacturers, but the goal is not to make them happy. Â I have thought this since that terrible night during residency. Â If there was such a warning, perhaps she wouldnâ€™t have died.
It seems a bit silly that this action by the FDA is coming after their pulling of childrenâ€™s cough/cold medications. Those drugs have very small numbers of true harmful overdoses. Â The reason they were pulled was probably more that they didnâ€™t do anything over the fact that they were dangerous. Â Acetaminophen, on the other hand, can be deadly.
Just ask the parents of my two patients.
*This blog post was originally published at Musings of a Distractible Mind*